Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2018, 5:52 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 5:52 PM CDT (22:52 UTC)
- Expired
- May 15, 2018, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:00 PM CDT | HAIL 1.75 | Snyder, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
440
WUUS54 KMAF 152252
SVRMAF
TXC335-415-152345-
/O.NEW.KMAF.SV.W.0039.180515T2252Z-180515T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
552 PM CDT TUE MAY 15 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Mitchell County in western Texas...
Southern Scurry County in western Texas...
* Until 645 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located near J B Thomas
Reservoir, or 10 miles southwest of Snyder, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Snyder area, Colorado City Airport, J B Thomas Reservoir, Inadale,
Hermleigh, Cuthbert, Knapp, Buford, Dunn and Ira.
This includes Interstate 20 between mile markers 212 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 10117 3271 10117 3273 10066 3239 10066
TIME...MOT...LOC 2251Z 269DEG 7KT 3264 10107
HAIL...1.00IN
WIND...60MPH
$$
491 follow-up statement
607
WWUS54 KMAF 152315
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT TUE MAY 15 2018
TXC335-415-152345-
/O.CON.KMAF.SV.W.0039.000000T0000Z-180515T2345Z/
Mitchell TX-Scurry TX-
615 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHERN SCURRY COUNTIES...
At 613 PM CDT, a severe thunderstorm was located near Snyder, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Snyder, Inadale, J B Thomas Reservoir, Dunn, Hermleigh, Winston
Field, Ira and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. This storm also contains very heavy rain.
&&
LAT...LON 3253 10116 3271 10117 3273 10066 3248 10066
TIME...MOT...LOC 2313Z 268DEG 18KT 3264 10094
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:51 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 15, 1:51 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 151 PM CDT Tue May 15 2018 .DISCUSSION... Isolated strong/severe storms possible the next couple of days along with hot temperatures continuing. Surface observations place an outflow boundary from overnight convection across the northeastern Permian Basin as of 1:30 PM CDT. Hi-res models show this boundary well and stall it later this afternoon along a Lamesa to Big Spring line. Meanwhile, the dryline continues to surge east and is nearing the outflow boundary currently. Temperatures have warmed into the 90's south of this boundary with 80's north. The atmosphere continues to destabilize along and behind the outflow boundary as shown by a developing cu field and even a storm or two. Storms will continue to develop shortly in this area and push east through the late afternoon and evening. Weaker deep layer shear in our area will somewhat limit severe potential, but a few instances of damaging wind gusts and/or large hail is still possible. An unstable atmosphere also exists from the Big Bend to the Lower Trans Pecos this afternoon. Strong storms are also possible here as CAPE values have risen to around 2500 J/kg. Wednesday looks like a carbon copy of today as temperatures warm into the 90's and 100's again with another outflow boundary expected to move down from the north. Strong/severe storms will again be possible along and behind this boundary across the northern and eastern Permian Basin. Weak upper ridging and an intense low level thermal ridge build over the area Thursday. Temperatures are expected to near 100 across much of the region while convection becomes more isolated in coverage. An upper level trough takes shape across the West late this week and transitions mid level flow aloft back to the southwest. Hot temperatures and isolated thunderstorms are expected to continue into Saturday before we see some changes early next week. Several shortwaves will move east within the upper trough with the first significant one likely arriving Sunday. This wave along with a weak cold front moving in from the north could produce our next round of widespread showers and storms. Will keep PoPs conservative for now as severe drought continues over our region and this is still several days out. Models also show temperatures falling to near normal early next week, but this depends on whether we see any cloud cover and rainfall. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 97 70 100 / 20 20 10 20 Carlsbad 62 99 64 101 / 0 0 0 20 Dryden 67 98 69 101 / 30 20 10 10 Fort Stockton 67 97 70 100 / 10 20 0 20 Guadalupe Pass 64 93 67 95 / 0 0 0 10 Hobbs 59 95 62 97 / 0 10 0 20 Marfa 55 92 60 96 / 10 10 0 10 Midland Intl Airport 68 99 70 101 / 10 20 0 20 Odessa 68 98 70 100 / 10 20 0 20 Wink 64 100 68 101 / 0 10 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/29
Hazardous weather outlook, May 15, 2:07 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 207 PM CDT Tue May 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 207 PM CDT Tue May 15 2018 /107 PM MDT Tue May 15 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few thunderstorms will be possible mainly east of a Lamesa to Midland, Odessa to Alpine. A few storms could become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible across mainly west Texas through Friday. A few storms could become severe with large hail and damaging winds possible. Critical fire weather conditions will be possible again Thursday through Saturday, mainly over Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of spotter activation this afternoon or early this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 15, 1:33 PM CDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 133 PM CDT TUE MAY 15 2018 TXZ046-047-151900- Dawson TX-Borden TX- 133 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND EAST CENTRAL DAWSON COUNTIES UNTIL 200 PM CDT... At 132 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Gail, along highway 180 moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gail. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3258 10168 3284 10174 3283 10145 3261 10144 TIME...MOT...LOC 1832Z 240DEG 49KT 3280 10164 12
Special weather statement, May 15, 2:36 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
236 PM CDT TUE MAY 15 2018
TXZ052-053-152015-
Mitchell TX-Howard TX-
236 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL...
SOUTHEASTERN BORDEN AND EASTERN HOWARD COUNTIES UNTIL 315 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 14 miles north of Big Spring, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coahoma, Sand Springs, Luther and Vincent.
This includes Interstate 20 between mile markers 183 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3210 10128 3245 10153 3253 10140 3252 10124
3231 10097
TIME...MOT...LOC 1935Z 315DEG 14KT 3244 10139
29Special weather statement, May 15, 2:55 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
255 PM CDT TUE MAY 15 2018
TXZ075-081-082-152045-
Pecos TX-Terrell TX-Big Bend Area TX-
255 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 345 PM
CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sanderson, moving south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sanderson and Terrell County Airport.
LAT...LON 2979 10249 2977 10251 2978 10260 3025 10279
3028 10233 2982 10197 2981 10198 2980 10196
2979 10212 2982 10218 2985 10219 2984 10222
2986 10225 2985 10226 2987 10227 2988 10232
2985 10237 2976 10239
TIME...MOT...LOC 1954Z 343DEG 12KT 3024 10251
49Special weather statement, May 15, 3:40 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT TUE MAY 15 2018
TXZ075-152115-
Pecos-
340 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PECOS COUNTY...
At 339 PM CDT, a strong thunderstorm was located 14 miles northwest
of Sheffield, moving northeast at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 308 and 324.
LAT...LON 3077 10183 3065 10194 3065 10196 3080 10215
3099 10202 3099 10198 3096 10195 3095 10193
3093 10192 3092 10188 3089 10189 3087 10186
3080 10183
TIME...MOT...LOC 2039Z 214DEG 25KT 3080 10203
24Special weather statement, May 15, 4:29 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 429 PM CDT TUE MAY 15 2018 TXZ046-152215- Dawson- 429 PM CDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAWSON COUNTY... At 427 PM CDT, a strong thunderstorm was located 15 miles south of Lamesa, moving east at 10 mph. Locations impacted include... Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile, Patricia and Klondike. LAT...LON 3253 10204 3271 10212 3278 10186 3253 10174 TIME...MOT...LOC 2127Z 258DEG 10KT 3264 10199 24
Special weather statement, May 15, 5:43 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 543 PM CDT TUE MAY 15 2018 TXZ047-048-152330- Scurry TX-Borden TX- 543 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCURRY AND SOUTHEASTERN BORDEN COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near J B Thomas Reservoir, or 13 miles southwest of Snyder, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Snyder, Gail, J B Thomas Reservoir, Dunn, Hermleigh, Randalls Corner, Winston Field, Ira and Knapp. LAT...LON 3255 10148 3280 10148 3283 10076 3254 10075 TIME...MOT...LOC 2243Z 277DEG 5KT 3264 10113 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:33 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 2:36 PM CDT | Special Weather Statement | MAF | Howard | 39 min |
| May 15, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 40 min |
| May 15, 2:55 PM CDT | Special Weather Statement | MAF | Terrell | 50 min |
| May 15, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 59 min |
| May 15, 3:40 PM CDT | Special Weather Statement | MAF | 35 min | |
| May 15, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| May 15, 4:29 PM CDT | Special Weather Statement | MAF | Dawson | 46 min |
| May 15, 5:43 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 47 min |
| May 15, 6:11 PM CDT | Areal Flood Advisory | MAF | Scurry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.